How Opioids Kill - Scientific American - DiscoveryCampus
12396
post-template-default,single,single-post,postid-12396,single-format-standard,ajax_fade,page_not_loaded,,qode-theme-ver-2.6,wpb-js-composer js-comp-ver-5.4.5,vc_responsive

How Opioids Kill – Scientific American

How Opioids Kill – Scientific American

11:51 21 January in Uncategorized
0 Comments

One evening this past fall a patient stumbled into the emergency room at Brigham and Women’s Hospital in Boston. “I don’t feel so…” she muttered, before losing consciousness. Her breathing was shallow and her pupils were pinpoints, typical symptoms of an opioid overdose.

Her care team sprang into action. They injected her with 0.4 milligram of naloxone, an overdose antidote—but she remained unresponsive. They next tried one milligram, then two, then four. In total they used 12 milligrams in just five minutes, says Edward Boyer, the physician overseeing her care that night. Yet the patient still had trouble breathing. They put a tube down her throat and hooked her to a ventilator. Twenty minutes later she woke up—angry and in drug withdrawal, but alive.

The patient, whose identifying details may have been altered to protect patient confidentiality, had apparently injected herself with a synthetic opioid such as fentanyl right outside of the hospital building. That gave her just enough time to seek help. But many users of synthetic opioids are not so lucky. These drugs, which bear little chemical resemblance to any opioid derived from the opium poppy, are much more powerful than poppy-based heroin and semisynthetic opioids such as oxycodone or hydrocodone. Thus, the standard dose of naloxone employed by first responders (and sold in bystander overdose kits) is often not potent enough to save a synthetic opioid user’s life.

Recent data indicate the rise of these synthetics is proving particularly deadly. Between 2015 and 2016 the rate of reported overdose deaths involving synthetic opioids—meaning fentanyl and similar drugs, as well as the painkiller tramadol—doubled, accounting for about 6 deaths per 100,000 people in 2016, and contributing to the more than 63,000 deaths from drug overdoses that year.

But how do these drugs actually kill people? When a person smokes, snorts or injects an opioid, the substance enters the bloodstream, then the brain. There it can act on mu-opioid receptors, says Eric Strain, director of the Center for Substance Abuse Treatment and Research at Johns Hopkins University. “Once the drug binds to those opioid receptors and activates them, it sets off a cascade of psychological and physical actions; it produces euphoric effects, but it also produces respiratory-depressing effects,” Strain says.

As a result, victims of a fatal overdose usually die from respiratory depression—literally choking to death because they cannot get enough oxygen to feed the demands of the brain and other organ systems. This happens for several reasons, says Bertha Madras, a professor of psychobiology at McLean Hospital and Harvard Medical School. When the drug binds to the mu-opioid receptors it can have a sedating effect, which suppresses brain activity that controls breathing rate. It also hampers signals to the diaphragm, which otherwise moves to expand or contract the lungs. Opioids additionally depress the brain’s ability to monitor and respond to carbon dioxide when it builds up to dangerous levels in the blood. “It’s just the most diabolical way to die, because all the reflexes you have to rescue yourself have been suppressed by the opioid,” Madras says.

Saving Lives with an Opioid Antidote

Naloxone can short-circuit that deadly spiral. It races to those same receptors and lies in wait. Then, as soon as an opioid molecule falls off the receptor (as it normally would every few seconds or minutes), naloxone immediately latches on and takes its place before the drug can bind once again. This halts the respiratory-depressing actions—and often sends a user into an agonizing drug withdrawal.

But synthetic opioids present two problems that can interfere with Naloxone’s lifesaving process. One is a matter of timing: These substances are so powerful they may act extremely quickly, suppressing a person’s breathing before naloxone has a chance to reach its target. The second issue is potency: The synthetic drugs bind to receptors much more tightly than an opium-derived substance such as heroin or a semisynthetic opioid like oxycodone, so the antidote has difficulty reaching its destination.

So what can be done? To get around these hurdles, doctors may give a patient multiple injections of naloxone—hopefully overwhelming the drugs that are competing for a place at key targets in the brain. The situation at the mu-opioid receptors is akin to a crowd waiting to buy tickets for baseball game, Madras explains. “If 20 Bostonians all want to see a Red Sox game and there are 300 Yankees fans around, the 300 Yankees fans are going to have a 15 times higher probability of getting the tickets to the game because there are so many more of them. It’s not that the Yankees fans are pushing the Red Sox fans out of the way—it’s just that there are much more of them, and so it’s a probability issue.”

That numbers issue, combined with the recent spike in synthetic opioid overdoses, has rekindled the debate about adjusting the default amount of naloxone used for overdose. The main question is: To boost the odds this antidote will have a shot at saving someone’s life, should naloxone doses be increased for everyone—basically betting that an apparently overdosed patient has consumed a drug laced with a synthetic opioid such as fentanyl? Some doctors and researchers say yes, and suggest starting patients on two milligrams of the antidote instead of 0.4 milligram. “But now you get into that whole issue of the cost of naloxone and its availability,” Strain notes. (Naloxone is a pricey drug. In Baltimore, for example, it now costs $37.50 per dose, according to the city’s health department.)

And there’s another catch: A large dose of naloxone can worsen drug withdrawal. “That’s a danger in of itself, because people who go into withdrawal can vomit and breathe that in, and aspirate on their vomit—choking on it,” Madras says. Moreover, some individuals experiencing withdrawal may get violent, endangering others. A patient suffering from intense withdrawal may also become so ill, it discourages that person from trying to quit and enter into a treatment center, she adds.

Some opioid researchers have floated the idea of developing respiratory stimulants a first responder could easily deploy to jump-start a person’s breathing without having to target the mu-opioid receptors. But so far there has been scant research in this direction.

For now, Strain says he would first advocate deploying higher doses of naloxone, because that substance is available and addresses the problem at its source. Meanwhile Madras thinks there may be another option. She suggests both emergency response workers and families of opioid users should have extra doses of standard-dose naloxone on hand. Then, to combat extreme withdrawal, professional first responders should be allowed to administer medication such as buprenorphine. This prescription medication, often used to manage opioid dependency, targets the same brain receptors as other opioids and can relieve drug cravings without giving a user the same high.

At the same time, Madras says, more data should be gathered about overdoses, including: how often people are saved by naloxone, what levels of the substance were required and who administered it—a recommendation Madras and other members of President Donald Trump’s Commission on Combating Drug Addiction and the Opioid Crisis included in its final report this past fall. “What we see in the literature are not systematic, national data at all,” she says, because health care workers are not required to report details about opioid overdose incidents. As a result of this and other data gaps, it remains difficult to combat aspects of this crisis, Madras notes. For example, one recent study found about 90 percent of patients who have overdosed continues to get opioid prescriptions from their physicians. The reason that keeps happening, she says, is “there are no reporting requirements that say a physician should be informed that a patient has overdosed.”


Source link

asdasd asda

hiya54@live.ca
No Comments

Post A Comment